Lithium Therapy and the Side Effect of Weight Gain: What Might It Tell Us about the Obesity Epidemic?

Lithium therapy has long been linked with weight gain. But why might this drug cause -- or at least be associated with -- overweight and obesity? And can this relationship provide us with any insights into the nature of overweight and obesity?

The mainstream Caloric Balance Hypothesis says that lithium therapy can only drive weight gain if it somehow drives up "Calories In" or drives down "Calories Out." In other words, the therapy must cause a positive caloric balance somehow; this would then cause obesity or overweight.

The alternative theory, the Lipophilia Hypothesis, says something different. It says that medications can cause weight gain by interfering with metabolism at the level of the fat tissue. For instance, lithium therapy might indirectly change insulin sensitivity or cause over-secretion of insulin. Excess insulin could then cause excess fat tissue to form, which in turn could establish a positive caloric balance.

So which hypothesis is better? A cursory Google search for articles relating to lithium, weight gain, and insulin turns up some really interesting finds:

1. "Lithium and body weight gain" -- from Pharmacopsychiatry in 1995.[1]

The researchers state that:

"Weight gain is an undesirable side effect of long term lithium administration, which notably interferes with treatment compliance. The mechanisms of this weight gain remain unclear... We discuss the effects of lithium on the endocrine system, neurotransmitters, metabolism, electrolyte regulation, and feeding behavior, which might underlie lithium's effects on body weight."

2. Here's another interesting article: "Lithium treatment and weight gain."[2]

The authors studied 70 patients who had been on lithium therapy for many years.

"Out of 70 patients, 45 increased in weight with a mean weight gain of 10 kilograms... Increase in appetite was only found in one third of the patients and had only weak influence on the degree of weight gain."

Wait a minute. Increase in appetite had only a weak influence on the weight gain? If you believe that "calories count," how else can you explain the weight gain?

3. "Endocrine and Metabolic Effects of Lithium."[3]

Here's an entire book devoted to discussion the endocrine and metabolic effects of the drug. Just from the title, we can tell a lot. Do you think that that title implies that the drug does something extremely simple like causes us to "overeat" and "underexercise" and that that causes the weight gain? Or does it seem likelier that that title implies that the drug does many complicated things to the endocrine system and metabolism, which could alter fat tissue metabolism in any number of ways, which in turn could cause a positive caloric balance?

Lipophilia is far more likely and far more plausible.

4. Here is another article: "Lithium: a review of its metabolic adverse effects."[4]

The authors acknowledge that:

"Treatment with lithium is long recognized to be associated with metabolic adverse effects notably hypothyroidism, hyperparathyroidism, weight gain, and nephrogenic diabetes insipidus."

Obviously someone who understands the science of psychopharmaceuticals better could more effectively describe what is going on with lithium therapy and weight gain. But the fact that amateurs can just pull random articles off the internet and use them to build a compelling case against the Caloric Balance Hypothesis speaks volumes.

We are so caught up in this idea that "calories count" -- that excess calories make us fat and that a deficit of calories will make us thinner -- that we have neglected to look for evidence in the most obvious places.

By the way, once you start down the path towards admitting that unconscious biochemical factors can influence what's going on at the level of our fat tissue, then you've gone off the Caloric Balance Hypothesis and essentially admitted it is wrong. You can't say that "calories count" -- and thus blame weight gain exclusively on overeating and under exercising -- and then go off and blame weight gain on physiological factors like interference at the hormonal and metabolic levels.

Return to the home page

Return to main page on the discussion about what causes unexplained weight changes due to lithium therapy and other factors


References


1. Baptista T, Teneud L, Contreras Q, Alastre T, Burguera JL, de Burguera M, de Baptista E, Weiss S, Hernàndez L. "Lithium and body weight gain" Pharmacopsychiatry. 1995 Mar;28(2):35-44.

2. Vendsborg PB, Bech P, Rafaelsen OJ. "Lithium treatment and weight gain." Acta Psychiatr Scand. 1976 Feb;53(2):139-47.

3. Lazarus, John and Collard, Keith. "Endocrine and Metabolic Effects of Lithium." Plenum Publishing NY (1986).

4. Callum Livingstone and Hagen Rampes. "Lithium: a review of its metabolic adverse effects." Journal of Psychopharmacology, Vol. 20, No. 3, 347-355 (2006).

Sign up for my FREE report and email series. Finally, get CLARITY on all your calorie-related questions :)